Utah, 2014

Winter Weather in Utah, June 17 to 18, 2014

June 17 to 18, 2014 · NWS GJT · 1 event in 1 county or zone

A strong upper level jet moved over northeast Utah in conjunction with a strong cold front which resulted in significant snowfall accumulations above the 7500 foot level.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong upper level jet moved over northeast Utah in conjunction with a strong cold front which resulted in significant snowfall accumulations above the 7500 foot level.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 17, 3:00 PM MST, 1 hour earlier.

Area forecast discussion, Jun 17, 3:00 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 PM MDT TUE JUN 17 2014

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 400 PM MDT TUE JUN 17 2014

STRONG SOUTHWEST WINDS OBSERVED ACROSS THE FORECAST AREA TODAY
AHEAD OF COLD FRONT OVER NORTHEAST UTAH STRETCHING FROM EAST OF
KRKS-KMLF AT 21Z. MAGNITUDE OF WINDS FROM 20 TO 30 MPH ACROSS MOST
VALLEY LOCATIONS WITH GUSTS FROM 45 TO 50 MPH. SO FAR...NO
CONVECTIVE ACTIVITY OUT AHEAD OF THE FRONT AS MOISTURE RELATIVELY
LIMITED IN ADVANCE OF THE SYSTEM. NOCTURNAL COOLING WILL ALLOW
WINDS TO DECOUPLE OVER THE VALLEYS LATER THIS EVENING BUT WILL
CONTINUE TO BLOW PRETTY HARD UNTIL THEN SO WILL HOLD ONTO WIND
ADVISORY THROUGH 9 PM.

LATEST SHORT-RANGE MODELS INDICATED THE FRONT WILL PASS THROUGH
KVEL AND INTO EXTREME NORTHWEST COLORADO BY 6 PM. EXPECT SHOWERS
AND ISOLATED THUNDERSTORMS WILL BE CONFINED TO AREAS ALONG AND
BEHIND THE FRONT SO CUT BACK POPS SOUTHEAST OF THE BOUNDARY THIS
EVENING. SNOW LEVEL LOWERS RAPIDLY OVER THE EASTERN UINTAS BEHIND
THE STRONG FRONT SO RAIN LOWER TO AROUND 8000 FEET STILL LOOKS
REASONABLE. FRONT PROGGED TO CONTINUE SLOWLY SOUTHEAST THROUGH THE
NIGHT REACHING ROUGHLY A KEGE TO KPGA LINE BY MORNING. AGAIN...
PRECIPITATION CONFINED TO AREAS BEHIND THE FRONT WITH NORTHEAST
UTAH AND THE NORTHWEST CORNER OF COLORADO FAVORED. LATEST NAM12
CONTINUED TO GENERATE DECENT ACCUMULATIONS OVER THE EASTERN UINTA
MOUNTAINS FOR MID JUNE SO WILL CONTINUE WINTER WEATHER ADVISORY
THROUGH MIDDAY WEDNESDAY.

SHORTWAVE ROTATING THROUGH THE BASE OF THE TROUGH WILL DRIVE THE
FRONT ACROSS THE REMAINDER OF THE FORECAST AREA WEDNESDAY
AFTERNOON. PASSAGE OF THE WAVE CORRESPONDS WITH PEAK HEATING SO
EXPECT GOOD SHOWER AND THUNDERSTORM COVERAGE OVER THE MOUNTAINS
AND ADJACENT VALLEYS. COLDEST AIR STAYS NORTH SO SNOW LEVELS AT OR
ABOVE 10K FEET AND LITTLE IMPACT ON HIGH PASSES EXPECTED. EMBEDDED
THUNDERSTORMS COULD BRING DOWN STRONG WINDS ALOFT...BUT OTHERWISE
LESS WINDY THAN TODAY. MUCH COOLER BEHIND THE FRONT WITH HIGHS
DROPPING BY 10 TO 15 DEGREES FOR MOST AREAS.

PRECIPITATION ENDS PRETTY ABRUPTLY WEDNESDAY EVENING AS SUBSIDENCE
...COOLING...AND DRYING WORK ACROSS THE AREA. CLEARING SKIES WILL
LEAD TO SOME COLD OVERNIGHT LOWS. THUS FAR APPEARS ONLY PORTIONS
OF NORTHWEST COLORADO UNDER THE THREAT OF LATE SEASON FREEZE WHICH
COULD IMPACT SENSITIVE VEGETATION. THEREFORE...HOISTED A FREEZE
WATCH FOR THE AREA FROM MIDNIGHT TO 9 AM THURSDAY MORNING.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 400 PM MDT TUE JUN 17 2014

A COOL THURSDAY MORNING WITH NEAR OR BELOW FREEZING TEMPERATURES IN
SOME MOUNTAIN AREAS WILL EVOLVE INTO AN UNSEASONABLY COOL
AFTERNOON... WITH HIGH TEMPERATURES IN THE VALLEYS STRUGGLING TO
GET TO 80 DEGREES. HOWEVER...THROUGHOUT THE DAY WARMER AIR ALOFT
WILL ADVECT INTO THE REGION AS THE UPPER LEVEL TROUGH EXITS AND
RIDGING MOVES OVER EASTERN UTAH AND WESTERN COLORADO.

HIGH PRESSURE WILL REMAIN OVERHEAD THROUGH EARLY NEXT WEEK ALLOWING
TEMPERATURES TO REBOUND BACK TO AND ABOVE NORMAL. MOISTURE ALONG
THE FRONT RANGE WILL REGRESS WEST TOWARD THE DIVIDE ON
SUNDAY EVENING...BRINGING THE POSSIBILITY OF DIURNALLY DRIVEN
MOUNTAIN CONVECTION ALONG THE CENTRAL MOUNTAINS SUNDAY THROUGH
TUESDAY. ELSEWHERE WILL STAY DRY WITH LIGHT DIURNALLY DRIVEN WINDS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1106 AM MDT TUE JUN 17 2014

STRONG PREFRONTAL SOUTHWEST WINDS RANGING FROM 20 TO 30 MPH
SUSTAINED WITH FREQUENT GUSTS FROM 40 TO 50 MPH WILL RESULT IN
MODERATE TO STRONG MECHANICAL TURBULENCE THROUGH EARLY EVENING.
SHOWERS AND THUNDERSTORMS WILL LARGELY BE CONFINED TO THE EASTERN
UINTA MOUNTAINS AND WILL BE CAPABLE OF PRODUCING VERY STRONG
OUTFLOW WINDS WITH LITTLE RAINFALL. SHOWERS WILL TRANSITION TO
SNOW ABOVE 8000 FEET IN THE EASTERN UINTA MOUNTAINS OVERNIGHT
THROUGH NOON WEDNESDAY AS THE FRONT SHIFTS TO THE SOUTHEAST...
STALLING ALONG A KLAR TO KPGA LINE AT 18Z WED. PRECIPITATION ALONG
AND TRAILING THE FRONT IS UNLIKELY TO DEGRADE FLIGHT CATEGORIES
BELOW VFR OVER THE NEXT 24 HOURS.

&&

.FIRE WEATHER...
ISSUED AT 400 PM MDT TUE JUN 17 2014

WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH
TONIGHT DUE TO STRONG SOUTHWEST FLOW AHEAD OF AN APPROACHING COLD
FRONT. RED FLAG WARNINGS ARE IN EFFECT FOR MUCH OF WESTERN
COLORADO UNTIL 9 PM MDT THIS EVENING. WIND GUSTS UP TO 50 MPH ARE
LIKELY THROUGHOUT THE EVENING WITH HUMIDITY VALUES IN THE 5 TO 15
PERCENT RANGE.

ANOTHER RED FLAG WARNING HAS BEEN ISSUED FOR FIRE WEATHER ZONE
207 BELOW 9500 FEET ON WEDNESDAY BETWEEN NOON AND 7PM. ON
WEDNESDAY...THE COLD FRONT WILL PASS THROUGH WESTERN COLORADO AND
SOUTHEASTERN UTAH. WINDS ARE EXPECTED TO DECREASE BEHIND THIS
FRONTAL PASSAGE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR COZ001-002-006>008-
     011-020>022.

     RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ200-202-203-
     207-290-292-293.

     RED FLAG WARNING FROM NOON TO 7 PM MDT WEDNESDAY FOR COZ207.

     FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING
     FOR COZ002.

UT...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR UTZ022-027-029.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON MDT
     WEDNESDAY FOR UTZ023.

&&

SHORT TERM...NL
LONG TERM...JAM
AVIATION...NL
FIRE WEATHER...JAM
Hazardous weather outlook, Jun 17, 4:17 AM MST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
517 AM MDT TUE JUN 17 2014

COZ001>014-017>023-UTZ022>025-027>029-181200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
517 AM MDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

DRY AND WARM SOUTHWEST FLOW WILL CONTINUE THROUGH THIS EVENING.
GUSTY SOUTHWEST WINDS DEVELOP BY THIS AFTERNOON AS RELATIVE
HUMIDITY VALUES DROP BELOW 15 PERCENT. THIS WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS THROUGH THIS EVENING ACROSS MUCH
OF WESTERN COLORADO WITH RED FLAG WARNINGS IN EFFECT UNTIL 9 PM
MDT THIS EVENING.

A STRONG COLD FRONT WILL PUSH ACROSS NORTHEAST UTAH THIS
AFTERNOON. THIS WILL BRING MUCH COOLER WEATHER ALONG WITH A CHANCE
FOR SHOWERS AND THUNDERSTORMS. THE SHOWERS WILL CHANGE OVER TO
SNOW ABOVE 8000 FEET IN THIS AREA TONIGHT...WITH ACCUMULATIONS UP
TO 4 INCHES POSSIBLE. SCATTERED SHOWERS AND THUNDERSTORMS WILL
SPREAD ACROSS NORTHWEST COLORADO AFTER MIDNIGHT...WITH SOME SNOW
POSSIBLE ABOVE 9000 FEET IN THE COLORADO MOUNTAINS NORTH OF
INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO PERSIST ACROSS
EXTREME SOUTHWEST COLORADO ON WEDNESDAY WHERE GUSTY WINDS AND LOW
RELATIVE HUMIDITY WILL CONTINUE. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL BE FOUND NORTH OF THE SAN JUAN MOUNTAINS ON
WEDNESDAY...WITH SOME SNOW POSSIBLE ABOVE 9000 FEET. ANY
ACCUMULATIONS WILL BE LIGHT.

DRY AND WARMER WEATHER RETURNS ON THURSDAY AND CONDITIONS WILL
STAY WARM AND DRY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 17, 2:31 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
331 PM MDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     NON-TSTM WND GST 15 NW MOAB              38.73N 109.74W
06/17/2014  M48 MPH          GRAND              UT   ASOS

&&

EVENT NUMBER GJT1401248

DC
Local storm report, Jun 17, 2:32 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
332 PM MDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     NON-TSTM WND GST 1 ESE CRAIG             40.51N 107.53W
06/17/2014  M45 MPH          MOFFAT             CO   ASOS

&&

EVENT NUMBER GJT1401249

DC
Local storm report, Jun 17, 2:57 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
357 PM MDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     NON-TSTM WND DMG CORTEZ                  37.34N 108.59W
06/17/2014                   MONTEZUMA          CO   CO-OP OBSERVER

            CHINESE ELM TREE LIMB OF 1.5 INCH DIAMETER AND 10 FEET
            LONG BLOWN DOWN.

&&

EVENT NUMBER GJT1401250

DC
Local storm report, Jun 17, 2:58 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
358 PM MDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     NON-TSTM WND GST 3 NNE GRAND JUNCTION    39.12N 108.53W
06/17/2014  M48 MPH          MESA               CO   ASOS

&&

EVENT NUMBER GJT1401251

DC
Local storm report, Jun 17, 3:04 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
404 PM MDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     NON-TSTM WND GST 2 NNW MONTROSE          38.51N 107.88W
06/17/2014  M49 MPH          MONTROSE           CO   ASOS

&&

EVENT NUMBER GJT1401252

DC
Local storm report, Jun 17, 3:28 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
428 PM MDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     NON-TSTM WND GST 3 NNE GRAND JUNCTION    39.12N 108.53W
06/17/2014  M55 MPH          MESA               CO   ASOS

&&

EVENT NUMBER GJT1401253

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
June 17, 4:00 PM MST to June 18, 9:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 3 inches were measured across the area with gusts of 15 to 25 mph. 3 inches of snow were reported on UT Highway 44 down to the 7500 foot level.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559567.